Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Liver failure as side effect of meds
Mar 28, 2008

My partner was rushed to the hospital 4 years ago with bleeding. It was determened he has esophageal bleeding. The Doctor first suggested he was an alcoholic with cirrhosis, but after we discussed his meds he agreed it was a side effect of the medications. He started banding the varicies and has continued to do so, he also used meds to lower the heart rate and blood thinners. It is now to the point that there is no room left for banding. Also I have noticed everytime he blows his nose there is a lot of blood. My partner is looking into a liver transplant, but there are some issues with the insurance approving the transplant. Are there other alternatives?

Thank You.

Response from Dr. Henry

It actually is quite unusual to develop liver failure with cirrhosis/esophageal varices from just HIV meds (more often due to hepatitis C/ B, fatty liver, alcohol effects and other causes). Advanced liver failure with cirrhosis/varices is difficult to treat. There are a number of HIV meds including several newer ones that likely would be effective and likely tolerated in the setting of liver failure but which ones to use depends on treatment history/resistance status et cetera which are factors most HIV specialists are used to dealing with in order to make an individualized treatment recommendation. KH



Previous
Lactic acidosis
Next
Severe itch and rash

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement